Texas, 2011

Wildfire in Texas, April 17 to 30, 2011

April 17 to 30, 2011 · NWS FWD · 1 event in 1 county or zone

The PK East Fire began in northern Palo Pinto County and became part of the PK Complex Fire. A total of 126,734 acres were burned by this complex, and the PK East Fire burned nearly 11,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$120,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The PK East Fire began in northern Palo Pinto County and became part of the PK Complex Fire. A total of 126,734 acres were burned by this complex, and the PK East Fire burned nearly 11,000 acres. One church was burned by this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 4:56 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 17, 4:56 AM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
556 AM CDT SUN APR 17 2011

.AVIATION...
/12Z TAFS/

VFR CONDITIONS PREVAIL ACROSS NORTH TEXAS THIS MORNING ALTHOUGH
SOME SCT/BKN090 CLOUDS BEING REPORTED WITH PASSING SMOKE FROM AREA
FIRES. THIS WILL LIKELY CONTINUE ON AND OFF TODAY. WINDS WILL
INCREASE OUT OF THE SOUTH TODAY AND SHOULD BE 18020G30KT BY MIDDAY
IN MOST AREAS. EXPECT A RETURN OF SHALLOW MOISTURE LATE TONIGHT
WHICH WILL MEAN A QUICK TRANSITION TO MVFR CIGS BY 9Z AT WACO AND
CLOSER TO 11Z IN THE METRO AIRPORTS. SOUTHERLY WINDS TO CONTINUE
THROUGH MONDAY WITH NO PRECIP CHANCES UNTIL TUESDAY.

DUNN

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT SUN APR 17 2011/
SOUTH WINDS INCREASE TO 20 TO 25 MPH TODAY WITH GUSTS TO AROUND 35
MPH AS LOW PRESSURE DEEPENS OVER THE OK/TX PANHANDLES. GULF
MOISTURE WILL NOT ARRIVE UNTIL THIS EVENING AND THUS RH WILL FALL
INTO THE 20S THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR
MOST OF THE AREA...EXCEPT FOR THE EASTERN ZONES WHERE RH/WINDS
ARE MORE MARGINAL AND FUELS SEEM TO BE IN BETTER SHAPE. WILL FORGO
A WIND ADVISORY BUT A FEW LOCATIONS MAY FLIRT WITH CRITERIA
TODAY. TEMPS WILL CONTINUE TO WARM TODAY IN RESPONSE TO LOW LEVEL
WARM ADVECTION. 60S DEWPOINTS AND NOCTURNAL STRATUS RETURN TONIGHT
AND END THE COOL OVERNIGHT TEMPS AS WELL.

WARM/MOIST/UNSTABLE AIR MASS WILL DEVELOP OVER THE REGION MONDAY
AND A DRY LINE WILL MOVE INTO THE WESTERN ZONES. A STRONG CAPPING
INVERSION WILL BE PRESENT OVER THE AREA AND WITH NO UPPER LEVEL
DYNAMICS TO AIDE IN LIFT...NO CONVECTION IS FORECAST MONDAY. BY
TUESDAY A SHORTWAVE WILL MOVE ACROSS THE PLAINS AND HELP PUSH DRY
LINE INTO THE CENTRAL CWA. FORCING FROM THE SHORTWAVE TROUGH
SHOULD PROVIDE SOME LIFTING OF THE CAP/ERODING CIN...PRIMARILY
NORTH OF I-20. IF CAP BREAKS...A FEW THUNDERSTORMS WOULD FIRE
ALONG THE DRY LINE...AFFECTING PRIMARILY THE NORTHEAST ZONES.
INSTABILITY WILL BE VERY HIGH AND SHEAR ADEQUATE FOR SUPERCELLS
AND SEVERE WX. TO THE WEST OF THE DRY LINE...TEMPS SOAR INTO THE
MID 90S WITH RH FALLING TO NEAR 10 PERCENT AND SW WINDS AT 20
MPH...SO THIS WILL BE ANOTHER CRITICAL FIRE WEATHER DAY.

AS THE SHORTWAVE HEADS EAST A WEAK FRONT WILL MOVE INTO THE AREA
WEDNESDAY MORNING. COOLER HIGH TEMPS ARE EXPECTED BEHIND THE FRONT
NORTH OF I-20. MODELS ARE CONVERGING ON A SOLUTION OF STALLING
THE FRONT ACROSS THE SOUTHERN ZONES. ALTHOUGH HEIGHT RISES AND
SHORTWAVE RIDGING ARGUE AGAINST POPS...MOISTURE POOLING AND
CONVERGENCE ALONG THE FRONTAL BOUNDARY ARGUE FOR POPS. HAVE
INTRODUCED SOME 20 POPS WEDNESDAY AFTERNOON AND EVENING OVER THE
SOUTHERN HALF OF THE AREA.

FRONT HEADS BACK TO THE NORTH WEDNESDAY NIGHT AND PRECIP FORECAST
GETS RATHER MURKY THEREAFTER DUE TO POOR MODEL AGREEMENT. PREFER
THE GEM/ECMWF FORECASTS OF PRIMARY STORM CHANCES MAINLY NW AND N
OF THE CWA ON THURSDAY NEAR THE OLD FRONT AND ORGANIZING DRY
LINE...BUT WILL INTRODUCE SOME LOW POPS IN THE NW ZONES DUE TO
CLOSE PROXIMITY TO THESE FEATURES. BY FRIDAY DRY LINE IS FORECAST
BY THE ECMWF TO MOVE INTO THE WESTERN ZONES WITH NEXT SHORTWAVE
TROUGH...AND THUS WILL KEEP POPS GOING ACROSS THE AREA FRIDAY
AFTERNOON AND NIGHT.

ECMWF SHOWS DRY LINE REMAINING ACTIVE OVER OUR AREA INTO SATURDAY
BUT THE GFS PUSHES A STRONG FRONT THROUGH THE CWA. GFS FRONT IS
NOT SUPPORTED BY ECMWF/GEM/UKMET MODELS AND THUS WILL KEEP THE
WARM/HUMID FORECAST GOING INTO THE WEEKEND WITH CONTINUED LOW POPS
FOR POSSIBLE DRY LINE CONVECTION.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  83  65  88  70  92 /   0   0   5   5  20
WACO, TX              84  65  88  72  91 /   0   0   5   5  10
PARIS, TX             79  58  80  68  86 /   0   0   5   5  20
DENTON, TX            84  64  88  69  93 /   0   0   5   5  20
MCKINNEY, TX          81  62  85  70  89 /   0   0   5   5  20
DALLAS, TX            83  65  87  71  91 /   0   0   5   5  20
TERRELL, TX           82  62  84  69  89 /   0   0   5   5  20
CORSICANA, TX         83  63  85  70  89 /   0   0   5   5  20
TEMPLE, TX            85  64  87  71  92 /   0   0   5   5  10
MINERAL WELLS, TX     84  64  94  64  96 /   0   0   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
TXZ091-092-100>103-115>119-129>134-141>147-156>162-174-175.

&&
Hazardous weather outlook, Apr 17, 3:06 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
406 AM CDT SUN APR 17 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
406 AM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
NORTH TEXAS TODAY. GUSTY SOUTHERLY WINDS AND LOW HUMIDITY VALUES
WILL OCCUR THROUGH EARLY EVENING. A RED FLAG WARNING IS IN EFFECT
FOR MOST OF NORTH TEXAS THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTH
TEXAS EACH DAY TUESDAY THROUGH SATURDAY. ANY STORM THAT DEVELOPS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
April 17, 10:40 AM CST to April 30, 11:59 PM CST
Where
Palo Pinto forecast zone
Property damage
$200,000
Crop damage
$120,000
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

The PK East Fire began in northern Palo Pinto County and became part of the PK Complex Fire. On April 17th, parts of Palo Pinto County west of Hwy 16 and south of PK Lake were evacuated, and also the Peninsula on PK Lake. In all, 126,734 acres were burned by this complex of four fires, 167 homes were destroyed, 2 churches were destroyed, and another 124 outbuildings were lost. The PK East Fire burned an estimated 10,996 acres of land. This fire burned the First Baptist Church of Possum Kingdom Lake near Hwy 16.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294295.